Skip to Content
Home > Wellness > Health Library > Stopping Medicine for Epilepsy
It is easy to understand people's reasons for wanting to stop
medicine. Some reasons are side effects and drug toxicity, the cost and inconvenience of
medicine, and, for women who want to have children, the higher risk of birth
defects associated with some
If you have not had a seizure in several years, you may want to
discuss with your doctor the possibility of stopping treatment with medicine.
You and your doctor will need to weigh the benefits of stopping treatment
against the risk that your seizures may return.
You have a lower risk of having a seizure after stopping medicine
In most cases, medicine is reduced slowly over 2 to 6 months. Talk with
your doctor about whether you should drive—and if not, for how
long—after you begin withdrawing the medicine. You are at highest risk for a
seizure during this time. Most relapses tend to happen in the first year after
you stop taking medicine, if they are going to happen at all.
Do not reduce your medicine dosage or stop taking your medicine without first consulting your doctor. Even if you have not
had a seizure in several years while on medicine, stopping treatment may not be
a good option for you.
Current as of:
March 12, 2014
John Pope, MD - Pediatrics & Steven C. Schachter, MD - Neurology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.